Decay of solutions of the wave equation with a local degenerate dissipation

Mitsuhiro Nakao*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

61 Citations (Scopus)


We derive a precise decay estimate of the solutions to the initial-boundary value problem for the wave equation with a dissipation: utt - Δu + a(cursive Greek chi)ut = 0 in Ω × [0, ∞) with the boundary condition u|∂Ω = 0, where a(cursive Greek chi) is a nonnegative function on Ω̄ satisfying a(cursive Greek chi) > 0 a.e. cursive Greek chi ∈ ω and ∫ω1/a(cursive Greek chi)pdcursive Greek chi < ∞ for some 0 < p < 1 for an open set ω ⊂ Ω̄ including a part of ∂Ω with a specific property. The result is applied to prove a global existence and decay of smooth solutions for a semilinear wave equation with such a weak dissipation.

Original languageEnglish
Pages (from-to)25-42
Number of pages18
JournalIsrael Journal of Mathematics
Publication statusPublished - 1996
Externally publishedYes

ASJC Scopus subject areas

  • General Mathematics


Dive into the research topics of 'Decay of solutions of the wave equation with a local degenerate dissipation'. Together they form a unique fingerprint.

Cite this